Comment by William Rassman, M.D.: I have been prescribing this drug for years. The problems that is discussed below have generally not been seen in most of my patients. Any drug, ANY DRUG, runs some risks when it impacts your body function like hormones, mood, etc… When you take any pill, you must recognize that this is a man made item and although the FDA may clear it for safety and effectiveness, there is no guarantee that you will not develop some unusual problem like the many discussed below by this very knowledgeable person. I felt that this comment was important to make. You should know that I am now taking finasteride and my son has been on it for 15 years and neither of us have seen any problems with this drug in our system.
The fact that this poison is still being regularly prescribed undermines the legitimacy and perceived objectivity of the American medical system and the pharmaceutical industry. There have been plenty of publications that have come out over the decade that have shown 5-alpha reductase inhibitors to be dangerous, even to those who appear to respond well to them, which I’ll link at the end of this comment. I am glad that the FDA was objective enough to deny the approval of these drugs as chemo-preventative therapies – who knows how many lives would’ve been destroyed if they’d been approved for that – and that they decided to finally label the drugs with serious warnings, but it’s not enough.
The risk of full-blown Post Finasteride Syndrome, while apparently low, is not something to dismiss. Additionally, the odds of developing side effects increases with time. These drugs have been shown to chronically lower neurosteroid levels, the most significant of which being allopregnanalone, which is responsible for anxiolytic, anti-depressant, pro-sexual, and other important effects. And as it turns out, DHT isn’t useless after puberty like many people seem to claim. There is no way to screen for who is at risk for post-5ARI syndrome and who isn’t. Even if the odds are low, you’re playing with fire. And many men who don’t develop the condition will still eventually have milder side effects, like a loss of morning erections, weaker erections, lower libido, increased anxiety or depression, etc. all to save a few thousand hair follicles. How do physicians justify this? It’s one thing to prescribe it for a hyperplastic prostate (and even that’s questionable), it’s quite another to prescribe it for vanity. Any physician that considers prescribing this drug for hair loss, as far as I’m concerned, should never be allowed practice medicine again, and should be sued for malpractice and negligence. Clearly they’ve never considered “first do no harm”.
Many physicians’ ignorance of what they’re prescribing is astounding, and the denial of a very real condition when it happens is, at the very least, cruel and pathetic. This sort of science-denial is akin to climate change “skeptics” or evolution deniers. I don’t think I need to explain why this is a terrifying trait to see in a licensed physician. The science is in and has been for years now.
There is a risk with any medication and Propecia (finasteride) is no exception. It is hard to surround the statistics on the permanent negative side effects reported here by this reader. Some say that the negative sexual side effects that are permanent are as frequent at 7,000 out of the millions of men taking the drug. That is a small number, but if you are one of them, it is 100% for you. Every medication has risks and I always inform my patients of these risks and never push any medication on them. Those men with great results from taking the drug will argue with this author, but everyone is empowered to make their own decisions once they know the facts.
Not every complaint about permanent sexual side effects are real. One of my patients took finasteride and reported impotence in 2 hours, before the drug peaked. Although I told him to stop the drug immediately, he refused and said he preferred impotence to hair loss. His call! Not what I would recommend.